Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 8, NWS Denver/Boulder, CO

April 23, 20067 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Apr 23, 2006, 12:44 PM MDT for 7 counties in Colorado. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 23, 2006, 12:44 PM MDT (18:44 UTC)
Expired
Apr 23, 2006, 6:00 PM MDT
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Arapahoe County, CO, Clear Creek County, CO, Douglas County, CO, Elbert County, CO, Gilpin County, CO, Jefferson County, CO, Park County, CO

The radar

The Denver radar (KFTG), 55 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 5:47 PM MDTHAIL 0.88Golden, CO
Apr 23, 5:52 PM MDTHAIL 0.756 Wsw Denver, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.7 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2546 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KBOU 231844
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
1244 PM MDT SUN APR 23 2006

...RED FLAG WARNING FOR THE PALMER DIVIDE...SOUTHERN FRONT RANGE
FOOTHILLS...AND SOUTH PARK FOR GUSTY SOUTHWEST WINDS...VERY LOW
HUMIDITIES...HIGH HAINES INDEX...AND POSSIBLE DRY LIGHTNING...

COZ216-241-232200-
/O.NEW.KBOU.FW.W.0008.060423T1844Z-060423T2200Z/
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
INCLUDING...BAILEY...CENTRAL CITY...EVERGREEN...GEORGETOWN...
IDAHO SPRINGS...NORTHERN RAMPART RANGE...TARRYALL...WESTCREEK...
CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR
1244 PM MDT SUN APR 23 2006

...RED FLAG WARNING IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON
FOR THE PALMER DIVIDE AND SOUTHERN FRONT RANGE FOOTHILLS FOR GUSTY
SOUTHWEST WINDS...VERY LOW HUMIDITIES...HIGH HAINES INDEX...AND
SHIFTING WINDS WITH FRONTAL PASSAGE...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 4 PM MDT THIS AFTERNOON. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL
CONTINUE THROUGH 2 PM...AND THEN BEGIN TO SHIFT TO THE NORTHEAST
LATER THIS AFTERNOON AS A COLD FRONT MOVES ACROSS THE WARNING AREA.
HUMIDITIES WILL BE IN THE SINGLE DIGITS UNTIL THE FRONT MOVES
THROUGH. THE HAINES INDEX WILL BE NEAR 6 AND A DRY THUNDERSTORM
WITH GUSTY WINDS IS ALSO POSSIBLE UNTIL 4 PM.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

COZ214-240000-
/O.NEW.KBOU.FW.W.0008.060423T1844Z-060424T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK
1244 PM MDT SUN APR 23 2006

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON FOR
SOUTH PARK FOR GUSTY WINDS...VERY LOW HUMIDITIES...HIGH HAINES
INDEX...AND DRY LIGHTNING...

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 6 PM MDT THIS AFTERNOON. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL
CONTINUE THROUGH 6 PM. HUMIDITIES WILL BE IN THE SINGLE DIGITS AND
THE HAINES INDEX WILL BE A 6. IN ADDITION...A DRY THUNDERSTORM IS
POSSIBLE AND MAY START WILDFIRES. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$
2 follow-up statements
000 
WWUS85 KBOU 232201
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
401 PM MDT SUN APR 23 2006

COZ216-241-232315-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-060423T2200Z/
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
INCLUDING...BAILEY...CENTRAL CITY...EVERGREEN...GEORGETOWN...
IDAHO SPRINGS...NORTHERN RAMPART RANGE...TARRYALL...WESTCREEK...
CASTLE ROCK...ELBERT...FONDIS...KIOWA...LARKSPUR
401 PM MDT SUN APR 23 2006

...RED FLAG WARNING WILL EXPIRE AT 4 PM MDT THIS AFTERNOON...

THE RED FLAG WARNING WILL EXPIRE AT 4 PM MDT THIS AFTERNOON.
HUMIDITIES HAVE INCREASED BEHIND A COLD FRONT.

$$

COZ214-240000-
/O.CON.KBOU.FW.W.0008.000000T0000Z-060424T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK
401 PM MDT SUN APR 23 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON FOR SOUTH PARK FOR GUSTY SOUTHWEST WINDS...VERY 
LOW HUMIDITIES...AND HIGH HAINES INDEX...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
AFTERNOON. 

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH WILL
CONTINUE THROUGH 6 PM. HUMIDITIES WILL RANGE FROM 10 TO 15 PERCENT AND
THE HAINES INDEX WILL BE A 6. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING OR IMMINENT. PLEASE ADVISE THE APPROPRIATE
OFFICIALS AND FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING.

$$

GIMMESTAD
000 
WWUS85 KBOU 240017
RFWBOU

RED FLAG WARNING
NATIONAL WEATHER SERVICE DENVER CO
617 PM MDT SUN APR 23 2006

COZ214-240130-
/O.EXP.KBOU.FW.W.0008.000000T0000Z-060424T0000Z/
CENTRAL AND SOUTHEAST PARK COUNTY-
INCLUDING...ELEVEN MILE CANYON RESERVOIR...FAIRPLAY...GUFFEY...
HARTSEL...LAKE GEORGE...SOUTH PARK
617 PM MDT SUN APR 23 2006

...RED FLAG WARNING HAS EXPIRED...

THE RED FLAG WARNING IS NO LONGER IN EFFECT. HUMIDITIES WILL
CONTINUE TO INCREASE THIS EVENING BEHIND A COLD FRONT.

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Apr 23, 3:50 AM MDT, 8 hours 54 minutes earlier.

Area forecast discussion, Apr 23, 3:50 AM MDT, 8 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
350 AM MDT SUN APR 23 2006

.SHORT TERM DISCUSSION...TDA-TNGT...MDLS DRIVE SRN CA CLSD UPR LO
INTO UT BY END OF PRD.  SYS WILL SPREAD WK DYNAMICS AND UPWARD
Q-G OMEGA ACRS CNTRL RCKYS.  CYCLOGENESIS WILL OCCUR OVR SERN CO
IN ADV OF UPR LO.  THIS WILL ALLOW COLD CANADIAN AIR MASS TO SLIDE
S ALG ERN SLP MTNS INTO NERN CO BY LATE AFTN.  SYS WILL PRODUCE
WDSPRD PCPN OVR PLAINS AND ERN SLPS OF MTNS OVRNGT.  WILL MENTION
SNW AMTS IN ERN FTHLLS OF 2-6 INCHES AFT MIDNGT.  GUD FCST CAPES
OVR MTNS AND ERN PLAINS IN ADV OF SYS THIS AFTN ALTHO FAR ERN
PLAINS APPEAR TO BE CAPPED UNTIL ERLY EVE.  FCST CAPES ARE IN
EXCESS OF 1000J/KG OVR URBAN CORRIDOR AND NERN PLAINS.  TSTMS
MAY BE PSBLY SVR NR NERN CORNER OF STA ALG FRONTAL BNDRY WHERE
LO LVL MSTR IS MORE ABUNDANT.  TEMPS WILL CONT TO BE QUITE WRM
TDA IN ADV OF SYS BUT NOT AS WRM AS YSTRDY.  WILL GENLY COMPROMISE
AMONGST MOS TEMP VALUES WHICH SEEM TO BE ON TRACK.  WILL CANCEL
FIRE WX WATCH FOR AREA DUE TO INCREASED DEWPTS KEEPING RH WELL
ABV 15 PERCENT ACRS AREA TDA.

.LONG TERM DISCUSSION...OVERALL ONLY MINOR ADJUSTEMENTS TO THE LONG
TERM.  COOL AND MOIST CONDITIONS ARE STILL PROGGED TO REMAIN OVER
MUCH OF THE CWFA MONDAY AND MONDAY NIGHT.  A RATHER DISORGANIZED
UPPER TROF WILL REMAIN OVER COLORADO THROUGH THIS PERIOD.  THE NAM
SPATIAL CROSS-SECTIONS CONTINUE TO SHOW WEAK UPSLOPE BLO 700
MB...WITH SOME VERY WEAK UPWARD QG OMEGA AOA 700 MB.  THE
INTERACTIVE SOUNDINGS CONTINUE TO SHOW SOME WEAK INSTBY OVER THE
MTNS IN MONDAY AFTN SO WILL KEEP ISOLD T IN THE GRIDS BUT DROP IT
FOR THE FRONT RANGE AS IT LOOKS QUITE STABLE EAST OF THE CONTINENTAL
DIVIDE. ON TUESDAY...CONTINUED COOL BUT DRIER CONDITIONS ARE
EXPECTED TO DEVELOP AFTER 18Z TUESDAY...FOLLOWING THE PASSAGE OF THE
SHORT WAVE TROF.  COULD STILL SEE SOME LINGERING SHOWERS IN THE
MORNING WITH LOW LVL MSTR AND SHALLOW UPSLOPE STILL PRESENT. BY
WEDNESDAY AN UPPER RIDGE WILL BE OVER COLORADO...WITH A CLOSED LOW
WINDING UP OVER SRN CALIFORNIA.  THE GFS CONTINUES TO SHOW A WARMING
TREND...BUT DOES KEEP ENUF MSTR IN THE MTNS FOR SOME AFTN QPF FOR
BOTH WEDNESDAY AND THURSDAY.  BY THURSDAY...IT APPEARS SOME
SUBTROPICAL MSTR FM THE GULF OF MEXICO GET ENTRAINED INTO THE SLY
FLOW OVR COLORADO...AHD OF THE UPPER LOW.  IT LOOKS SUMMERISH IN
APPEARANCE.  THIS ALREADY REFLECTED IN THE GRIDS WITH SLGT CHC POPS
SO WILL LEAVE THIS AS IS.  GFS STILL SHOWING SOME INCONSISTENCY
WITH THE NEXT SYSTEM AS IT IS PROGGED TO BE OVER CNTRL/SRN AZ BY 12Z
SATURDAY.  MOST OF THE GFS ENSEMBLES APPEAR TO BE ADOPTING THE MORE
SRN SOLUTION.  STILL ENUF INCONSISTENCY AT THIS TIME TO LEAVE WELL
ENUF ALONE FOR THE WEEKEND GRIDS.  SLGT CHC POPS WILL SUFFICE.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GARD/COOPER
Hazardous weather outlook, Apr 23, 11:28 AM MDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1128 AM MDT SUN APR 23 2006

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1128 AM MDT SUN APR 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

STRONG HEATING AND THE PASSAGE OF A COLD FRONT WILL SPARK A FEW
SHOWERS AND THUNDERSTORMS OVER THE FRONT RANGE AND ADJACENT HIGH
PLAINS LATER THIS AFTERNOON. INITIALLY SHOWERS MOVING OFF THE FRONT
RANGE WILL BE HIGH BASED RESULTING IN LITTLE RAINFALL. BUT AS
MOISTURE INCREASES WITH DEEPENING UPSLOPE FLOW...SHOWERS WILL BECOME
MORE NUMEROUS...PARTICULARLY OVER AND NEAR THE FRONT RANGE AND
WESTERN PORTIONS OF THE PALMER DIVIDE. ISOLATED THUNDERSTORMS
FORMING AFTER 4 PM MAY PRODUCE WIND GUSTS TO AROUND 40 MPH AND SMALL
HAIL...ESPECIALLY THOSE OVER AND NEAR THE PALMER DIVIDE. TONIGHT A
REINFORCING SURGE OF MUCH COOLER AND VERY MOIST AIR WILL BLANKET THE
FRONT RANGE AND NORTHEAST PLAINS. RAIN SHOWERS THIS EVENING WILL MIX
WITH SNOW ON THE PLAINS AFTER MIDNIGHT. WHEREAS THE FRONT RANGE...
PALMER DIVIDE AND HIGHER TERRAIN NORTH OF FORT COLLINS ACCUMULATING
SNOWFALL WILL OCCUR AFTER MIDNIGHT. AMOUNTS WILL RANGING FROM 2 TO 5
INCHES IN THE FOOTHILLS...TO A COUPLE INCHES ON THE PALMER DIVIDE
AND CHEYENNE RIDGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY COOL AND UNSETTLED WEATHER CAN BE EXPECTED MONDAY AND MONDAY
NIGHT.  SNOW WILL CONTINUE ALONG THE FRONT RANGE MOUNTAINS AND
FOOTHILLS MONDAY WITH ANOTHER 1 TO 3 INCHES OF SNOWFALL.  ON THE
PLAINS...A MIX OF RAIN AND SNOW CAN BE EXPECTED.  TEMPERATURES WILL
BE JUST COLD ENOUGH TO BRING A POTENTIAL OF SOME LIGHT SNOW
ACCUMULATIONS TO ELEVATIONS ABOVE 5000 FEET.  AT THIS TIME...IT
APPEARS LOCATIONS OVER THE PALMER DIVIDE...CHEYENNE RIDGE...AND NEAR
THE FOOTHILLS COULD SEE AN INCH OR TWO OF SLUSHY ACCUMULATION ON
VEGETATED SURFACES.

IT WILL BE DRIER ON TUESDAY BUT REMAIN QUITE COOL.  TEMPERATURES
WILL THEN RETURN TO NEAR NORMAL LEVELS BY MIDWEEK WITH POTENTIAL FOR
ANOTHER STORM SYSTEM AND SHOWERS AND THUNDERSTORMS BY LATE NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

BAKER/BARJENBRUCH

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 5:53 PM MDTSevere Thunderstorm WarningBOUAdams, Denver37 min

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.